Fever is a symptom of many underlying conditions. It is the body’s response to infection but can also cause discomfort. Two common over-the-counter (OTC) options — nonsteroidal anti-inflammatory drugs (NSAIDs) and acetaminophen — can help reduce a person’s fever.

Blue tablets that can treat a fever.Share on Pinterest
smartstock/Getty Images

The Centers for Disease Control and Prevention (CDC) defines a fever as any temperature at 100.4ºF (38ºC) or above.

A fever is the immune system’s response to illness. It is an attempt to kill viruses and bacteria by raising the body’s temperature a few degrees.

While it is a natural process, it can be uncomfortable and become dangerous if a person’s temperature becomes too high.

Medications for fever do not treat the underlying condition causing the fever, but they can help reduce it and other symptoms of the illness.

People who are pregnant should consult a doctor before taking OTC medication for a fever. Parents and caregivers should also consult a doctor before administering any medications to a child.

This article outlines the medications available to treat a fever at home. It also discusses when to seek medical attention.

The following table provides a general overview of the medications a person can take to treat a fever. People should always check the medication label.

Generic nameBrand namesAdult doseSide effects
ibuprofenMotrin or Advil1–2 200 mg tablets every 4–6 hours, with a maximum of 1,200 mg per dayconstipation
gas
bloating
diarrhea
dizziness
• nervousness
ringing in the ears
nausea
vomiting
naproxenAleve1–2 220 mg tablets every 8–12 hours, with a maximum of 660 mg per day• gas
• constipation
• dizziness
headaches
excessive thirst
• drowsiness
• dizziness
lightheadedness
• symptoms of a cold
• ringing in the ears
difficulty with sleeping
• hearing problems
• a burning or tingling sensation in the legs and arms
aspirin (regular strength)Bayer1–2 325 mg tablets every 4 hours, or 3 tablets every 6 hours, with a maximum of 4,000 mg per day• nausea
heartburn
• vomiting
• stomach pain
acetaminophen Tylenol500 mg or 1,000 mg every 4–6 hours, with a maximum of 4,000 mg per dayside effects are rare, but some people may experience an allergic reaction

Ibuprofen is a type of NSAID sold under several brand names, including Advil and Motrin. It is a form of propionic acid and can help reduce fever as well as other symptoms, such as pain.

Depending on the dose, a person can get ibuprofen OTC at stores and pharmacies or via prescription. It comes in various forms, including tablets or capsules.

A 2022 article notes that people in their third trimester of pregnancy should not take ibuprofen.

Children can take ibuprofen, but parents and caregivers should speak with a pediatrician before giving them the medication.

Side effects

Side effects can include:

  • constipation
  • gas
  • bloating
  • diarrhea
  • dizziness
  • feeling nervous
  • ringing in the ears

It can also cause nausea and vomiting.

Learn more about ibuprofen.

Naproxen is another type of NSAID, commonly sold under the brand name Aleve. Similar to ibuprofen, it is a form of propionic acid and can treat additional symptoms other than a fever.

A person can take naproxen sodium as a tablet or capsule. Liquid forms are available for younger children, although a parent or caregiver should talk with the child’s doctor first.

People who are in their third trimester of pregnancy should not take naproxen.

Side effects

Side effects can include:

  • gas
  • constipation
  • dizziness
  • headache
  • excessive thirst
  • drowsiness
  • dizziness
  • lightheadedness
  • symptoms of a cold
  • ringing in the ears
  • sleeping difficulties
  • hearing problems
  • a burning or tingling sensation in the legs and arms

Learn more about naproxen.

Aspirin is another common form of NSAID that consists of acetylated salicylates. A common brand name is Bayer. This medication comes in several different formulas, including regular strength, and different forms such as tablets.

Caregivers should not give aspirin to children or teens without first consulting a doctor. A 2022 article notes an association between taking aspirin and the development of Reye’s syndrome, which can be fatal.

People who are pregnant should speak with a doctor before taking aspirin.

Side effects

Side effects include:

  • nausea
  • heartburn
  • vomiting
  • stomach pain

Learn more about aspirin.

Acetaminophen, commonly sold under the brand name Tylenol, is a non-opioid analgesic and antipyretic agent to treat pain and fever. Companies often add acetaminophen to other medications that treat allergies, colds, flu, and other medical conditions.

Acetaminophen is available OTC or as a prescription.

For teenagers and adults, it commonly comes in the form of tablets and capsules. Younger children may be able to take it in a liquid form, but caregivers should speak with a paediatrician first.

Side effects

The United Kingdom’s National Health Service (NHS) states that side effects are rare in adults and children if a person takes the correct dose.

However, in rare cases, a person can experience an allergic reaction.

In some cases, NSAIDs can lead to serious adverse effects, including problems affecting the liver, heart, and blood circulation.

Compared to prescription-strength medications, OTC NSAIDs typically cause fewer side effects.

Acetaminophen can lead to liver failure or other issues with the liver.

People can also experience an allergic reaction to fever-reducing medications. People should seek medical help if they experience:

  • rash
  • inflamed, peeling, or blistering skin
  • itching
  • hives
  • hoarse voice
  • difficulty swallowing
  • difficulty breathing
  • swelling of the face, tongue, throat, lips, hands, feet, eyes, lower legs, or ankles

A person should take fever-reducing medications only as a medical professional advises.

There are several formulas of NSAIDs and acetaminophen with differing doses. A person should follow the instructions on the packaging and pay attention to the maximum number of doses allowed in 24 hours.

When treating an underlying condition, a person should follow the doctor’s recommendations regarding how much to take and when to take it.

A person should also be mindful of other medications that may contain acetaminophen. Companies often mix it with other ingredients to create OTC medications for colds, flu, and other issues.

Can a person take acetaminophen and NSAIDs at the same time?

A person can take acetaminophen and ibuprofen at the same time.

Learn more about acetaminophen and ibuprofen.

A person may find that certain home remedies may help reduce their fever. Other options include:

  • resting
  • taking lukewarm baths
  • drinking plenty of fluids
  • wearing loose clothing

A fever breaks when a person’s temperature drops below 100.4ºF (38°C), but they may still feel ill due to the underlying condition. Dropping the fever can help alleviate some symptoms and help people feel better overall.

Learn more

Find out more about treating a fever:

A person should seek medical help if they are unable to lower the fever on their own or if they suspect a more serious underlying condition. They should also contact a doctor if:

  • a person experiences worsening symptoms
  • they have a weakened immune system
  • they reach a fever of 104°F (40ºC) or higher
  • they are concerned about a fever in a child or older adult

A person can take NSAIDs and acetaminophen to help treat a fever at home. These medications can also help to treat additional symptoms, such as pain.

A person should consult a doctor if their fever lasts longer than a few days, causes additional symptoms, or does not go down with medication.